Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Insulin dependent, PSA reading inconsistent. Sugar in blood causing this? Rectal exam shows enloarded prostate

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9091 Questions
I'm 70 & insulin dependent. Over the last 15/10 years my PSA has been up & down between 3.2 (at the lowest) & 5.8 (at the highest). Last year it was 5.3. Recent test show 6.3. Would sugar in the blood be the cause for the inconsistent readings? The rectal exam shows a slightly enloarded prostate with no lumps, and soft. Should I b worried, and should I have a biopsy? XXXXXXX XXXXXXX PS recently (over the past year) I've had several steroid injections for back issues.
Posted Tue, 17 Apr 2012 in General Health
Answered by Dr. Praveen Tayal 8 hours later
Thanks for posting your query.
Raised blood glucose levels are not likely to cause a rise in levels of PSA.
On the contrary it has been seen that long term diabetic men have a lower risk of prostate cancer and have a lower levels of PSA.
If on examination no prostate abnormality is found and you are not having any urinary symptoms right now then there is no need of getting a biopsy done at these levels. However it might be advisable if the levels of PSA rise further on a follow up test.
Steroid injections might influence androgen levels causing a mild rise in PSA levels. You can go for a repeat test after 5-6 months to see the effect.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor